Alert archive / California / Wind Advisories in 2016

Wind Advisory 26, NWS Sacramento, CA

October 16, 2016

NWS Sacramento, CA issued this wind advisory at Oct 16, 2016, 3:50 AM PDT. It took effect at Oct 16, 2016, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 3:50 AM PDT (10:50 UTC)
In effect from
Oct 16, 2016, 2:00 PM PDT
Expired
Oct 16, 2016, 8:00 PM PDT
In force
6 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

706 
WWUS76 KSTO 161050
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 AM PDT SUN OCT 16 2016

...GUSTY SOUTH WINDS THIS AFTERNOON INTO EARLY EVENING ACROSS
PORTIONS OF NORTHERN CALIFORNIA...

.STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS PORTIONS OF INTERIOR
NORTHERN CALIFORNIA THIS AFTERNOON INTO EARLY EVENING AS A COLD
FRONT MOVES THROUGH.

CAZ014>017-066-068-170300-
/O.NEW.KSTO.WI.Y.0026.161016T2100Z-161017T0300Z/
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
INCLUDING THE CITIES OF...BURNEY...REDDING...RED BLUFF...CHICO...
OROVILLE...MARYSVILLE/YUBA CITY ...SACRAMENTO ...PARADISE...
CHESTER...QUINCY
350 AM PDT SUN OCT 16 2016

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING. 

* TIMING...SOUTH WINDS WILL INCREASE THIS AFTERNOON WITH THE
  STRONGEST WINDS EXPECTED LATE THIS AFTERNOON.

* WINDS...SOUTHERLY WIND 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE
  POSSIBLE THIS AFTERNOON AND EARLY EVENING.

* IMPACTS...DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR SMALL
  CARS AND HIGH PROFILE VEHICLES. DOWNED BRANCHES MAY CAUSE POWER
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 3:45 AM PDT, 5 minutes earlier.

Area forecast discussion, Oct 16, 3:45 AM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
345 AM PDT Sun Oct 16 2016

SYNOPSIS...
Periods of rain...heavy at times, gusty winds, and high mountain
snow into Monday. Drier weather expected the rest of the week with
warming temperatures.

&&

.DISCUSSION...
Moist southwest flow continues to bring some showers in a band
along and south of I80, and this will continue through the morning.
Snow levels are still quite high, so precipitation is in the from
of rain, except over higher peaks. Some showers are also extending
over the Coastal Range into Shasta County. The next in a series of
systems with a surface cold front is approaching the area to
bring additional precipitation and wind for Sunday afternoon.
There is the potential for some afternoon thunderstorms over the
northern and central Sacramento Valley, spreading into the
foothills as cold air aloft brings some instability. Shear looks
rather strong, but the timing of the cold frontal precipitation
band is not favorable for strong storms, though, as it moves
through too late in the afternoon. This slower timing will prevent
further destabilization from solar heating in clearing behind the
front. Still, a few rotating storms could develop, so can't rule
out severe weather.

Wind will pick in the afternoon over the Sacramento Valley,
northern foothills, and eastern Shasta County. and will reach 15
to 30 mph with gusts to 45 mph. A Wind Advisory is in effect
starting at 2 pm. Winds will decrease early this evening behind
the cold front.

Snow levels will generally remain above pass levels today but
could drop to around 7000-7500 feet in heavier showers. Snow
levels will lower tonight into Monday morning. Light snow
accumulations are possible at the major pass levels, including
Donner Pass on I80 and Echo Summit on Highway 50 Sunday night into
Monday. Lassen Park and higher elevations passes such as Carson
Pass, Ebbetts Pass and Sonora Pass could receive more significant
amounts of snow impacting travel, especially tonight. Dropping
snow levels to pass levels in the evening, then down to around 6500
feet in the morning will bring the possibility of travel impacts
to the major passes. Will be issuing a Winter Weather Advisory for
early season snow Sunday evening through Monday Morning.

Lighter showers on Monday should be  the foothills and mountains.
There is just a slight chance over the Shasta mountains by
Tuesday, with drier and warmer weather elsewhere as upper level
ridging begins to build in. The warming and drying trend
continues through the week. EK

&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

Upper level high pressure will bring fair skies and near normal
temperatures Thursday and Friday. A couple of weak weather systems
passing through the Pacific Northwest next weekend will flatten
the west coast ridge. This will bring a transition from light
northerly flow to light onshore flow. This onshore flow and a
slight airmass cooling will bring a cooling trend next weekend.
Conditions will remain dry through the extended period however
with just some high clouds next weekend.
&&

.AVIATION...

VFR occasional IFR ceilings today in the valley with IFR
over the mountains in showers. A Pacific frontal band moves into
the northwest corner of the state later this morning with rain and
IFR conditions after 18z northern Sacramento valley moving
southward into the northern San Joaquin valley by 00 to 06z. A
slight threat of afternoon thunderstorms northern Sacramento
valley and foothills. Increasing southerly winds after 18z with
gusts to 40 mph northern Sacramento valley. Winds decreasing
after sunset.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 2 PM this afternoon to 8 PM PDT this evening
for Burney Basin / Eastern Shasta County-Central Sacramento
Valley-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Southern Sacramento Valley-Western Plumas County/Lassen
Park.

Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
Monday for West Slope Northern Sierra Nevada.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:17 AM PDTWinter Weather AdvisorySTO31 hr
Oct 16, 2:00 PM PDTAreal Flood AdvisorySTOEl Dorado, Nevada, Placer, Sacramento3 hr

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.